Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Cholesterol and Triglycerides
Feb 6, 2002

Medical history: I have been HIV positive for over 20 years and am a healthy and active 39 year-old man. I see a nutritionist in addition to a medical doctor and have always tried to choose the least toxic route in my treatment plan--including extensive vitamin therapy. For years I only had 11 t-cells and had trained myself not to focus on numbers as a sole gauge of health. I am a competitive athlete and excercise rigorusly between 2 and 4 times a week, so I can eastily tell when my body is not feeling right. A brief bout of pmneumonia in 96 resulted in the commencement of Crixivan, D4t, and 3TC 6 years ago. After 18 months, I switched to Viracept and kept all other meds the same. In reviewing my blood tests, my CD4 increased and have been between 450 and 550 for thepast 4 years and although my viral load became undetectable, it is currently hovering between 1500 and 2000. The current issue at hand is my cholesteral and triglyceride levels. The triglycerides have continuously increased from 250 in June '99 to a current level of 1280. My cholestrol has been steady at 250.

First off, what do you advise as the least toxic way to reduce the triglycerides and cholesterol? And secondly, what level is too much?

Response from Dr. Henry

To assess the cholestserol you might need to have the sample centrifuged and then measure the LDL component and the HDL component. Often with high triglycerides the VLDL component is high but the LDL (the worst form) isn't too bad. The HDL (the good cholesterol) is often somewhat low. After a careful fasted specimen then a plan can be developed. LDL levels > 100 are a concern (esp if > 130). Triglyceride levels > 250-300 are of more modest concern. Sometimes switching off the PI to something like Trizivir (AZT + 3TC + abacavir) + nevirapine might drop the lipids noticeably. An upcoming ACTG study uses the long acting form of niacin for elevated non-HDL cholesterol levels. For mostly triglyceride elevations fenofibrate or gemfibrozil can help some. Additional benefit can be seen with a statin such as pravastatin or atorvastatin but monitoring for muscle damage (rare but it happens) needs to be done. Small amounts of alcohol can increase the HDL but might make the risk for pancreatitis go up (a risk due to the high triglycerides). Exercise is good. A cardiac aspirin a day is recommended. KH



Previous
Tremors and Twitching...
Next
Any shoes, socks, special gear to ease neuropathy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement